Alert archive / Virginia / Wind Advisories in 2009

Wind Advisory 5, NWS Blacksburg, VA

February 18, 20098 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Feb 18, 2009, 1:42 PM EST for 8 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 19, 2009, 12:00 AM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 1:42 PM EST (18:42 UTC)
In effect from
Feb 19, 2009, 12:00 AM EST
Expired
Feb 20, 2009, 3:14 AM EST
In force
27 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bath County, VA, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 181842
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EST WED FEB 18 2009

...STRONG WINDS BEHIND A COLD FRONT TONIGHT THROUGH FRIDAY MORNING...

.A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE
LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING
EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE
SOUTHERN APPALACHIAN MOUNTAINS TONIGHT THROUGH FRIDAY MORNING.

NCZ001-002-018-VAZ015-020-190245-
/O.NEW.KRNK.WI.Y.0005.090219T0500Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
142 PM EST WED FEB 18 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY. 

WINDS WILL INCREASE TONIGHT TO 25 TO 35 MPH WITH GUSTS AS HIGH AS
55 MPH ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTY...GRAYSON AND
ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY
MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
RCS
6 follow-up statements
000 
WWUS71 KRNK 190234
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EST WED FEB 18 2009

...STRONG WINDS BEHIND A COLD FRONT TONIGHT THROUGH FRIDAY
MORNING...

.A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE
LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE
BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS
OVER THE SOUTHERN APPALACHIAN MOUNTAINS TONIGHT THROUGH FRIDAY
MORNING.

NCZ001-002-018-VAZ015-020-191045-
/O.CON.KRNK.WI.Y.0005.090219T0500Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
934 PM EST WED FEB 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS WILL INCREASE TONIGHT TO 25 TO 35 MPH WITH GUSTS AS HIGH AS
55 MPH ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTY...GRAYSON
AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO
FRIDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 190925
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EST THU FEB 19 2009

...STRONG WINDS TODAY AND TONIGHT...

.A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE
LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE
BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS
OVER THE SOUTHERN APPALACHIAN MOUNTAINS TODAY AND TONIGHT.


NCZ001-002-018-VAZ015-020-192100-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
425 AM EST THU FEB 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING.

WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE EXPECTED 
ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND ACROSS THE
GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST
INTO FRIDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

11
000 
WWUS71 KRNK 191611
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EST THU FEB 19 2009

...STRONG WINDS TODAY AND TONIGHT...

.A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE
LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE
BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS
OVER THE SOUTHERN APPALACHIAN MOUNTAINS TODAY AND TONIGHT.

NCZ001-002-018-VAZ015-020-192130-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
1111 AM EST THU FEB 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE
EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND
ACROSS THE GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS
WILL PERSIST INTO FRIDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 191935 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST THU FEB 19 2009

...STRONG WINDS THROUGH TONIGHT...

.A STRONG PRESSURE GRADIENT BETWEEN INTENSE LOW PRESSURE LIFTING
NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST
ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE
SOUTHERN APPALACHIAN MOUNTAINS THROUGH TONIGHT.

VAZ016-017-022-200345-
/O.EXA.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...GALAX...FLOYD...ROANOKE...SALEM
235 PM EST THU FEB 19 2009

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE
EXPECTED ALONG THE BLUE RIDGE ESPECIALLY AROUND HILLSVILLE...FANCY
GAP AND ROANOKE. THESE STRONG WINDS WILL PERSIST THROUGH AT LEAST 
LATE TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

NCZ001-002-018-VAZ015-020-200345-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
235 PM EST THU FEB 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE
EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND
ACROSS THE GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS
WILL PERSIST INTO FRIDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 200237
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EST THU FEB 19 2009

...STRONG WINDS THROUGH TONIGHT...

.A STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE LIFTING
NORTHEAST AWAY FROM NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST
ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE
APPALACHIAN MOUNTAINS THROUGH TONIGHT.

NCZ001-002-018-VAZ015-020-201100-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS
937 PM EST THU FEB 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE
EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA...GRAYSON COUNTY
VIRGINIA AND THE ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL
PERSIST INTO FRIDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

VAZ016-017-022-201100-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...GALAX...FLOYD...ROANOKE...SALEM
937 PM EST THU FEB 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG THE BLUE RIDGE SOUTH OF ROANOKE TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 200814
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 AM EST FRI FEB 20 2009


NCZ001-002-018-VAZ015>017-020-022-200915-
/O.CAN.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-BATH-ROANOKE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD...HOT SPRINGS...ROANOKE...SALEM
314 AM EST FRI FEB 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO BE GUSTY THIS MORNING...BUT GUSTS SHOULD
REMAIN BELOW 40 MPH. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 18, 12:59 PM EST, 43 minutes earlier.

Area forecast discussion, Feb 18, 12:59 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EST WED FEB 18 2009

.SYNOPSIS...
A WINTER STORM WILL MOVE THROUGH THE GREAT LAKES AND OHIO VALLEY
TODAY...WITH ITS ASSOCIATED COLD FRONT PASSING EAST ACROSS THE
MID ATLANTIC REGION...SPREADING RAIN AND A BRIEF PERIOD OF WINTRY
MIX TO THE REGION. THE COLD FRONT WILL MOVE EAST OF THE AREA
TONIGHT AS THE WINTER STORM MOVE INTO NEW ENGLAND. COLDER AND
WINDY CONDITIONS WILL DEVELOP BEHIND THE FRONT WITH MOUNTAIN SNOW
SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH ISOLATED CONVECTION CONTAINING SMALL HAIL OCCURRING IN SPOTS
OVER THE WEST UPDATING TO PUSH TSRA FARTHER EAST THIS AFTERNOON
ALONG WITH HIGHER POPS. PREVIOUS DISCUSSIONS BELOW.

INITIAL FAST MOVING SLUG OF MIXED PRECIP WITH FRONT ALOFT HAS
RACED INTO THE FAR NORTHERN/EASTERN PORTIONS OF THE CWA WITH MORE
SCATTERED NATURE -RA TO THE WEST. NOSE OF JET ALOFT AND THE
ASSOCIATED UPPER DIFFLUENCE LIKELY TO BE THE MAIN PLAYER FOR
ADDITIONAL PRECIP THRU THE AFTERNOON...WELL IN ADVANCE OF THE
COLD FRONT NEARING THE MISS RIVER. LATEST WRF SHOWS MUCH OF THE
ADDED SHRA ACROSS THE WEST WHERE CAN TOTALLY RULE OUT SOME
EMBEDDED THUNDER ALONG INSTABILITY AXIS ESPCLY FAR WESTERN SLOPES
ON THE PERIMETER OF THE INSITU WEDGE. OTRW PLAN TO LOWER POPS SOME
ESPCLY AFTER 18Z WHEN THE LATEST 12Z NAM HAS QUITE A DRY SLOT
WORKING IN WITH SOME BREAKS POSSIBLE WEST. NUDGED TEMPS DOWN SOME
NW WHERE HOVERING NEAR FREEZING AND OVER CENTRAL ZONES NEAR THE
BLUE RIDGE WHERE THE WEDGE IS STRONGER. SINCE ALSO STILL HAVE SOME
TEMPS NEAR FREEZING AND AT LEAST SCTD PRECIP IN THE ADVISORY
AREAS...PLAN TO LEAVE THE WSW PRODUCTS IN PLACE UNTIL NOON WHEN
WILL SEND AN UPDATED ZFP FOR THE AFTERNOON. PREVIOUS DISCUSSION
BELOW...

REGIONAL RADARS INDICATE A LARGE SWATH OF PRECIPITATION ADVANCING
EAST ACROSS TN/KY. THIS PRECIPITATION WILL ARRIVE THIS MORNING AND
WILL BE WIDESPREAD FOR AT LEAST THE FIRST HALF OF THE DAY. AT THE
ONSET...TEMPERATURES WILL SUPPORT A WINTRY MIX WITH SNOW AND
SLEET. THE PROFILE IS PROGGED TO WARM RAPIDLY ALOFT AND THINK JUST
ABOUT ALL LOCATIONS IN OUR CWA WILL TURN OVER TO PLAIN OL RAIN BY
MID MORNING. FOR THE MOST PART...THE PRECIPITATION WILL BE FALLING
INTO A BOUNDARY LAYER THAT IS ABOVE FREEZING...THUS DO NOT
ANTICIPATE ANY SIGNIFICANT ACCUMULATION. THE COLDEST
LOCATIONS...ALONG AND NORTH OF INTERSTATE 64 MAY EXPERIENCE AN
INCH OR TWO OF SNOW AND SLEET...BEFORE CHANGING TO FREEZING RAIN
AND THEN RAIN. FOR THIS REASON HAVE ISSUED A WINTER WEATHER
ADVISORY THIS MORNING FOR BATH...ROCKBRIDGE...AND AMHERST. HAVE
ALSO ISSUED A FREEZING RAIN ADVISORY FOR THE NORTHWEST MOUNTAINS
OF NORTH CAROLINA...INCLUDING GRAYSON AND CARROLL COUNTIES IN
VIRGINIA WHERE TEMPERATURES ARE AROUND FREEZING.

ASIDE FROM THE INSITU COLD AIR THAT IS IN PLACE ACROSS THE
CWA...THERE IS NO BLOCKING HIGH TO THE NORTH. APPROACH OF COLD
FRONT AND WARM AIR ADVECTION AHEAD OF THIS FEATURE SHOULD ALLOW
TEMPS TO STEADILY CLIMB THROUGH THE DAY...MOST AREAS CLIMBING INTO
THE 40S.

THE SURFACE FRONT IS PROGGED TO PASS THROUGH THE AREA BY MIDNIGHT
TONIGHT WITH THE SURFACE LOW MOVING INTO EASTERN ONTARIO. STRONG
COLD AIR ADVECTION WILL TAKE PLACE BEHIND THE FRONT AND THIS WILL
SET THE STAGE FOR A COLD NEXT COUPLE OF DAYS WITH MOUNTAIN SNOW
SHOWERS AND FLURRIES ALONG WITH BRISK NORTHWEST WINDS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
BIGGEST CONCERN FOR THIS PART OF THE PACKAGE IS WINDS AND UPSLOPE
SNOW. DEBATING WHETHER OR NOT TO ISSUE AN ELEVATION WATCH FOR
GREENBRIER. HOWEVER...NAM12 H7 MOISTURE IS FARTHER NORTH AND
MOISTURE DEPTH IS MORE SHALLOW THAN THE PAST FEW NIGHTS. SEEMS AS
THOUGH THE DEEPEST MOISTURE WILL BE AROUND FROM MID MORNING THURS
THROUGH EARLY AFTERNOON. ATTM...THE BEST COURSE OF ACTION WOULD BE
A SNOW ADVISORY SAY FROM GREENBRIER TO TAZEWELL FROM THURS INTO
THURS NIGHT BUT THIS CAN BE FINE TUNED ON FUTURE SHIFTS. ABOVE
2500 FEET IN GREENBRIER MAY BE CLOSE OR JUST ABV WARNING CRITERIA
BY FRIDAY MORNING AND THIS CAN BE HANDLED IN AN ADVISORY TOO. ANOTHER
ISSUE IS THE WIND WHICH WILL BE BLOWING THE SNOW AROUND.
NONETHELESS...IT WILL BE SNOWING HARD AT TIMES WITH WINDS GREATLY
REDUCING VISIBILITIES IN THESE SPOTS THURS AND THURS NIGHT. A
COUPLE INCHES MAY ALSO FALL IN THE SKI COUNTRY OF NW NC WITH AN
INCH OR LESS AT THE LOWER ELEVATIONS. IF WINDS STAY UP...WIND CHILL
ADVISORY CRITERIA MAY BE MET INTO FRIDAY MORNING FOR THE EXTREME
SW...WHICH WILL RECEIVE THE COLDEST AIR FIRST. CONSIDERING H85
VALUES WILL BE NEAR -15C...SHALLOW ARCTIC AIRMASS...DID KEEP TEMPS
A FEW DEGREES BELOW COLDEST GUIDANCE FOR MIN/MAX ON FRIDAY. WILL ALSO
NEED A WIND ADVISORY FOR NW NC AND POSSIBLY PART OF THE BLUE RIDGE
IN VA THURSDAY AND THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
TIMING OF THE SATURDAY SYSTEM IS SIMILAR TO YESTERDAY...ALTHOUGH MAY
BE SLOWER BY A FEW HOURS. STILL LOOKING AT BEST CHANCE OF PRECIP
ARRIVING IN THE WEST DURING THE DAY AND MOVING EAST BY EVENING WITH
UPSLOPE SNOW SHOWERS ON THE BACK SIDE LASTING INTO SUNDAY.

AFTER THIS THE PATTERN FLATTENS WITH A BACKDOOR FRONT STRETCHING
INTO THE MID ATLANTIC BY TUESDAY BUT NO AFFECTS IN TERM OF PRECIP
FOR OUR AREA. TEMPS WILL SLOWLY MODERATE AS SFC HIGH SETTLES ACROSS
THE AREA SUN-MON.

THE 12Z ECMWF MODEL HAS A DIFFERENT SOLUTION INTO MONDAY AS IT FORMS
A NEW LOW ALONG THE FRONT IN THE SOUTHEAST SUNDAY MORNING AND SHIFTS
IT OFF THE NORTH CAROLINA/VIRGINIA COAST BY 12Z MONDAY. THIS SYSTEM
WOULD BRING A GOOD SNOW TO PORTIONS OF THE AREA IF IT PANS OUT...BUT
ATTM...THE OTHER MODELS ARE NOT FAVORING IT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD MVFR/IFR WILL CONTINUE INTO THIS EVENING WITH THE
EXCEPTION OF KBLF WHERE PERIODS OF VFR LIKELY. RAINFALL WILL
REMAIN SCATTERED INTO THIS EVENING WITH MORE IN THE WAY OF
CONVECTION ALONG THE WESTERN SLOPES SO INCLUDED A CB MENTION AT
BOTH KBLF AND KLWB THIS AFTERNOON. COLD FRONT ARRIVES OVERNIGHT
BRINGING IMPROVING FLIGHT CONDITIONS EAST OF THE MOUNTAINS BY
MORNING WITH LOW CIGS PERSISTING IN SE WVA INTO THURSDAY. SNOW
SHOWERS WILL BECOME MORE WIDESPREAD LATE TONIGHT IN THE WEST WITH
PERIODIC REDUCTIONS IN VSBY ESPCLY AT KBLF THRU MUCH OF THURSDAY.
WESTERLY WINDS WILL ALSO INCREASE THURSDAY AND CONTINUE INTO
THURSDAY NIGHT WITH GUSTS IN EXCESS OF 25-30 KTS POSSIBLE OVER THE
MOUNTAINS.

DRIER AIR WORKS IN UNDER HIGH PRESSURE FOR FRIDAY BRINGING VFR
CONDITIONS BEFORE ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD
FRONT APPROACH SAT. THIS SYSTEM MAY BRING ANOTHER ROUND OF MVFR
CONDITIONS ACROSS THE WEST SATURDAY NIGHT INTO SUNDAY BEFORE VFR
RETURNS UNDER HIGH PRESSURE FOR EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...KM
LONG TERM...WP
AVIATION...JH/KM/WP
Hazardous weather outlook, Feb 18, 11:16 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EST WED FEB 18 2009

VAZ020-024-035-191630-
BATH-ROCKBRIDGE-AMHERST-
1116 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-043-045-191630-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
1116 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW SHOWERS WITH ACCUMULATIONS OF 3 TO 6 INCHES LIKELY IN THE
MOUNTAINS NORTH OF BLUEFIELD AND WEST OF LEWISBURG THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-016-191630-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
1116 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009>014-017>019-022-023-033-034-045>047-WVZ044-191630-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-
MONROE-
1116 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-059-191630-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
1116 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:14 AM ESTWinter Weather AdvisoryRNKAmherst, Bath, Rockbridge, City of Buena Vista, City of Lexington7 hr
Feb 18, 5:36 AM ESTFreezing Rain AdvisoryRNKCarroll, Grayson, City of Galax6 hr
Feb 18, 4:37 PM ESTSevere Thunderstorm WarningRNKSmyth, Wythe38 min

Nearby

Wind Advisories in Virginia, 2009Wind Advisories in North Carolina, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.